Dominating Sets and Local Treewidth

  • Fedor V. Fomin
  • Dimtirios M. Thilikos
Part of the Lecture Notes in Computer Science book series (LNCS, volume 2832)


It is known that the treewidth of a planar graph with a dominating set of size d is \(O(\sqrt{d})\) and this fact is used as the basis for several fixed parameter algorithms on planar graphs. An interesting question motivating our study is if similar bounds can be obtained for larger minor closed graph families. We say that a graph family \(\mathcal{F}\) has the domination-treewidth property if there is some function f(d) such that every graph \(G \in \mathcal{F}\) with dominating set of size ≤ d has treewidth ≤ f(d). We show that a minor-closed graph family \(\mathcal{F}\) has the domination-treewidth property if and only if \(\mathcal{F}\) has bounded local treewidth. This result has important algorithmic consequences.


Planar Graph Tree Decomposition Graph Class Subgraph Isomorphism Graph Family 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alber, J., Bodlaender, H.L., Fernau, H., Kloks, T., Niedermeier, R.: Fixed parameter algorithms for dominating set and related problems on planar graphs. Algorithmica 33, 461–493 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Alber, J., Fan, H., Fellows, M., Fernau, R.H.: Refined search tree technique for dominating set on planar graphs. In: Sgall, J., Pultr, A., Kolman, P. (eds.) MFCS 2001. LNCS, vol. 2136, pp. 111–122. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  3. 3.
    Amir, E.: Efficient approximation for triangulation of minimum treewidth. In: Uncertainty in Artificial Intelligence: Proceedings of the Seventeenth Conference (UAI-2001), San Francisco, CA, pp. 7–15. Morgan Kaufmann Publishers, San Francisco (2001)Google Scholar
  4. 4.
    Baker, B.S.: Approximation algorithms for NP-complete problems on planar graphs. J. Assoc. Comput. Mach. 41, 153–180 (1994)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Bodlaender, H.L.: A tourist guide through treewidth. Acta Cybernetica 11, 1–23 (1993)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Demaine, E.D., Hajiaghayi, M., Thilikos, D.M.: Exponential speedup of fixed parameter algorithms on K3,3-minor-free or K5-minor-free graphs. In: Bose, P., Morin, P. (eds.) ISAAC 2002. LNCS, vol. 2518, pp. 262–273. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  7. 7.
    Diestel, R.: Graph theory, 2nd edn. Graduate Texts in Mathematics, vol. 173. Springer, New York (2000)Google Scholar
  8. 8.
    Diestel, R., Jensen, T.R., Gorbunov, K.Y., Thomassen, C.: Highly connected sets and the excluded grid theorem. J. Combin. Theory Ser. B 75, 61–73 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Downey, R.G., Fellows, M.R.: Parameterized complexity. Springer, New York (1999)Google Scholar
  10. 10.
    Ellis, J., Fan, H., Fellows, M.: The dominating set problem is fixed parameter tractable for graphs of bounded genus. In: Penttonen, M., Schmidt, E.M. (eds.) SWAT 2002. LNCS, vol. 2368, pp. 180–189. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  11. 11.
    Eppstein, D.: Diameter and treewidth in minor-closed graph families. Algorithmica 27, 275–291 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Flum, J., Grohe, M.: Fixed-parameter tractability, definability, and modelchecking. SIAM J. Comput.Google Scholar
  13. 13.
    Fomin, F.V., Thilikos, D.M.: Dominating Sets in Planar Graphs: Branch- Width and Exponential Speed-up. In: Proceedings of the Fourteenth ACM-SIAM Symposium on Discrete Algorithms (SODA 2003), pp. 168–177 (2003)Google Scholar
  14. 14.
    Frick, M., Grohe, M.: Deciding first-order properties of locally treedecomposable graphs. J. ACM 48, 1184–1206 (2001)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Grohe, M.: Local tree-width, excluded minors, and approximation algorithms. To appear in CombinatoricaGoogle Scholar
  16. 16.
    Kanj, I.A., Perković, L.: Improved parameterized algorithms for planar dominating set. In: Diks, K., Rytter, W. (eds.) MFCS 2002. LNCS, vol. 2420, pp. 399–410. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  17. 17.
    Robertson, N., Seymour, P.D.: Graph minors. II. Algorithmic aspects of tree-width. J. Algorithms 7, 309–322 (1986)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Robertson, N., Seymour, P.D.: Graph minors. V. Excluding a planar graph. J. Comb. Theory Series B 41, 92–114 (1986)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2003

Authors and Affiliations

  • Fedor V. Fomin
    • 1
  • Dimtirios M. Thilikos
    • 2
  1. 1.Department of InformaticsUniversity of BergenBergenNorway
  2. 2.Departament de Llenguatges i Sistemes InformàticsUniversitat Politècnica de CatalunyaBarcelonaSpain

Personalised recommendations